Montana, 2010Flood in Montana, December 20 to 30, 2010
December 20 to 30, 2010 · NWS TFX · 1 event in 1 county or zone
Ice jamming of portions of the Missouri River caused minor flooding within the City of Great Falls. A segment of Lower River Drive in Great Falls was closed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ice jamming of portions of the Missouri River caused minor flooding within the City of Great Falls. A segment of Lower River Drive in Great Falls was closed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 20, 10:45 AM MST, 3 hours 13 minutes earlier.
Area forecast discussion, Dec 20, 10:45 AM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1045 AM MST MON DEC 20 2010
.UPDATE...
SNOW CONTINUES TO DISSIPATE ACROSS EASTERN PORTIONS OF THE
FORECAST AREA SO HAVE CANCELLED ALL REMAINING WARNINGS AND
ADVISORIES. LIGHT SNOW WILL CONTINUE AROUND THE LITTLE BELT MTNS
INTO JUDITH BASIN COUNTY AND PARTS OF FERGUS AND BLAINE COUNTIES
THRU THIS MORNING...BUT MOST LOCATIONS WILL ONLY SEE AN ADDITIONAL
INCH OF SNOW OR LESS.
WARANAUSKAS
&&
.AVIATION...
UPDATED 1750Z.
LIGHT SNOW IS BEGINNING TO COME TO AN END OVER MUCH OF THE
REGION...WITH A FEW LIGHT SNOW SHOWERS CONTINUING MAINLY IN THE
HAVRE AND LEWISTOWN AREAS. THE SNOW SHOULD END IN THESE REGIONS BY
MID AFTERNOON. MOUNTAIN TOPS EAST OF GREAT FALLS WILL BE OBSCURED
THROUGH LATE AFTERNOON. EXPECT CLEARING THIS EVENING...WITH AREAS OF
FOG DEVELOPING OVER THE REGION AFTER 06Z TUE. THE FOG COULD BE DENSE
IN A FEW LOCATIONS BY 12Z TUE. FOR NOW...I WILL HOLD OFF IN PUTTING
IN DENSE FOG IN THE TAFS...BUT THE POTENTIAL IS THERE AND WE WILL
CONTINUE TO MONITOR IT CLOSELY. BRUSDA
&&
.PREV DISCUSSION...
/ISSUED 542 AM MST MON DEC 20 2010/
TODAY THROUGH WEDNESDAY...SHORT WAVE ENERGY CONTINUES TO BE
EJECTED FROM THE UPPER TROF ALONG THE WEST COAST AND RIDE THE
SOUTHWEST FLOW ALOFT OVER THE AREA. WITH JET DYNAMICS...STEEP
LAPSE RATES AND PLENTY OF MOISTURE...CONDITIONS CONTINUE RIPE FOR
A WIDESPREAD SNOW EVENT. RADAR RETURNS CONTINUE TO SHOW THE MAIN
BAND OF SNOW EXTENDING ACROSS CENTRAL MONTANA AND SATELLITE
IMAGERY SHOWS THE VORT CENTER OVER SOUTHWEST MONTANA. SNOW IS
WINDING DOWN OVER BEAVERHEAD COUNTY AND WILL LIKELY END THE WINTER
STORM WARNING AT 5 AM. THE REMAINDER OF THE HIGHLIGHTS WILL
CONTINUE. MODELS CONTINUE TO INDICATE A GRADUALLY CESSATION OF
PRECIPITATION BY EARLY AFTERNOON WITH RAPID IMPROVEMENT OF
CONDITIONS BEGINNING IN THE WEST AND WORKING EAST. UPPER RIDGING
BEGINS TO DEVELOP TONIGHT AND CONTINUES INTO WEDNESDAY FOR DRYING
AND MODERATING CONDITIONS. BY WEDNESDAY...THE WEST COAST UPPER
TROF MOVES INLAND AND OVER THE PACIFIC NORTHWEST. INCREASING
SOUTHWEST FLOW ALOFT WILL BRING ANOTHER ROUND OF MOISTURE TO
SOUTHWEST MONTANA AND SCATTERED SNOW TO THE MOUNTAINS.
TEMPERATURES WILL BEGIN A SLOW WARMING TREND TODAY BUT READINGS
WILL REMAIN BELOW SEASONAL AVERAGES THROUGH MIDWEEK. EMANUEL
WEDNESDAY NIGHT THROUGH MONDAY...MEDIUM RANGE MODELS REMAIN IN FAIR
AGREEMENT ON THE OVERALL PATTERN THROUGH EARLY THIS WEEKEND BEFORE
DIVERGING SOME TOWARDS EARLY NEXT WEEK. PERIOD BEGINS WITH A SPLIT
FLOW ALOFT OVER THE WESTERN U.S. WITH SOME WEAK ENERGY LIFTING NE
THROUGH THE REGION WED NIGHT AND THURS. MODELS SHOW SOME DIFFERENCES
WITH HOW MUCH MOISTURE WILL BE PRESENT AS THE ENERGY MOVES
ACROSS...LEADING TO SOMEWHAT HIGHER UNCERTAINTY DURING THIS
PERIOD...HOWEVER EXPECT ANY PRECIP AMOUNTS TO BE LIGHT WITH A LACK
OF STRONG FORCING. SURFACE HIGH PRESSURE REMAINS TO THE NE WITH EAST
TO SE WINDS LIKELY KEEPING THE COOLER AIRMASS IN PLACE OVER THE
PLAINS THROUGH FRIDAY WITH WARMING ARRIVING FIRST AT HIGHER
ELEVATIONS AND OVER SW MT. UPPER LEVEL RIDGING AMPLIFIES OVER THE
REGION FRIDAY AND SATURDAY DOWNSTREAM OF A DEEPENING TROUGH OFF THE
WEST COAST. THIS WILL PROVIDE DRY AND MILD CONDITIONS CHRISTMAS
EVE AND CHRISTMAS DAY AS SOUTHERLY FLOW AT ALL LEVELS AND STRONGER
WARMING ALOFT PUSHES TEMPS TO SLIGHTLY ABOVE SEASONAL AVERAGES BY
CHRISTMAS DAY. MODELS AGREE TO BREAK DOWN THIS RIDGE DURING THE
SATURDAY NIGHT THROUGH MONDAY PERIOD BUT DIFFER IN HOW THEY
ACCOMPLISH THIS. IN ANY CASE...PRECIPITATION CHANCES WILL INCREASE
LATE THIS WEEKEND INTO EARLY NEXT WEEK WITH TEMPERATURES NEAR
SEASONAL AVERAGES. HOENISCH
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 14 10 28 13 / 80 10 10 0
CTB 10 4 22 8 / 60 10 10 0
HLN 20 7 20 8 / 50 20 10 10
BZN 21 2 22 3 / 20 10 10 10
WEY 22 6 23 7 / 70 40 20 40
DLN 24 7 23 7 / 20 20 10 10
HVR 8 -3 11 -1 / 90 20 10 0
LWT 12 6 29 10 / 100 10 0 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...WARANAUSKAS
LONG TERM...HOENISCH
AVIATION...BRUSDA
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 20, 10:16 AM MST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1016 AM MST MON DEC 20 2010
MTZ008>015-044>055-211200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
1016 AM MST MON DEC 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Dec 20, 11:50 AM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1150 AM MST MON DEC 20 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1000 AM SNOW 14 SW STOCKETT 47.22N 111.39W
12/20/2010 M5.0 INCH CASCADE MT TRAINED SPOTTER
5 INCHES OF NEW SNOW SINCE LAST NIGHT.
&&
JOHLocal storm report, Dec 20, 11:53 AM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1153 AM MST MON DEC 20 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1000 AM SNOW DILLON 45.22N 112.63W
12/20/2010 E2.0 INCH BEAVERHEAD MT LAW ENFORCEMENT
2 INCHES OF NEW SNOW IN THE DILLON AREA OVERNIGHT.
&&
BRUSDALocal storm report, Dec 20, 12:03 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1203 PM MST MON DEC 20 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW 3 N WOLF CREEK 47.05N 112.07W
12/20/2010 E5.0 INCH LEWIS AND CLARK MT TRAINED SPOTTER
5 INCHES OF NEW SNOW IN THE PAST 24 HOURS JUST NORTH OF
WOLF CREEK.
&&
BRUSDALocal storm report, Dec 20, 12:18 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1218 PM MST MON DEC 20 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 1 W MOCCASIN 47.05N 109.93W
12/20/2010 M6.0 INCH JUDITH BASIN MT PUBLIC
6 INCHES OF NEW SNOW IN THE PAST 24 HOURS AT THE MSU
CENTRAL AG RESEARCH CENTER.
&&
BRUSDALocal storm report, Dec 20, 12:39 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
1239 PM MST MON DEC 20 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0642 PM SNOW 1 SE WEST YELLOWSTONE 44.66N 111.10W
12/19/2010 E2.0 INCH GALLATIN MT LAW ENFORCEMENT
0400 AM SNOW 1 SW LAKEVIEW 44.59N 111.82W
12/20/2010 M4.0 INCH BEAVERHEAD MT MESONET
4 INCHES OF NEW SNOW IN THE PAST 24 HOURS ENDING AT 4
AM MONDAY.
0500 AM SNOW 3 ENE HELENA 46.61N 111.96W
12/20/2010 M2.5 INCH LEWIS AND CLARK MT OFFICIAL NWS OBS
2.5 INCHES OF NEW SNOW SINCE 5 PM SUNDAY EVENING AT THE
HELENA REGIONAL AIRPORT.
0700 AM SNOW HOBSON 47.00N 109.87W
12/20/2010 M5.5 INCH JUDITH BASIN MT TRAINED SPOTTER
5.5 INCHES OF NEW SNOW FELL IN THE HOBSON AREA
OVERNIGHT.
0700 AM SNOW 7 S NEIHART 46.84N 110.72W
12/20/2010 E4.0 INCH MEAGHER MT PUBLIC
4 INCHES OF NEW SNOW OVERNIGHT.
0730 AM SNOW 5 SW GREAT FALLS 47.46N 111.38W
12/20/2010 M4.5 INCH CASCADE MT OFFICIAL NWS OBS
4.5 INCHES OF NEW SNOW SINCE 5 PM SUNDAY EVENING AT
GREAT FALLS WEATHER OFFICE.
0800 AM SNOW 4 W HAVRE 48.54N 109.77W
12/20/2010 M2.5 INCH HILL MT OFFICIAL NWS OBS
2.5 INCHES OF NEW SNOW SINCE 10 PM SUNDAY EVENING.
CURRENT SNOW DEPTH IS 7 INCHES.
0800 AM SNOW 1 SSW FORT BELKNAP 48.47N 108.77W
12/20/2010 M3.0 INCH BLAINE MT TRAINED SPOTTER
3 INCHES OF NEW SNOW SINCE MIDNIGHT.
0800 AM SNOW 5 NE DILLON 45.27N 112.56W
12/20/2010 E4.0 INCH BEAVERHEAD MT OFFICIAL NWS OBS
4 INCHES OF NEW SNOW AT THE DILLON AIRPORT OVER THIS
PAST WEEKEND.
0800 AM SNOW 2 SW LEWISTOWN 47.04N 109.46W
12/20/2010 E4.0 INCH FERGUS MT OFFICIAL NWS OBS
4 INCHES OF NEW SNOW OVER THIS PAST WEEKEND AT THE
LEWISTOWN AIRPORT.
0800 AM SNOW HIGHWOOD 47.58N 110.79W
12/20/2010 M4.1 INCH CHOUTEAU MT PUBLIC
REPORT VIA COCORAHS...4.1 INCHES OF NEW SNOW IN
HIGHWOOD.
0800 AM SNOW 18 SSW FORESTGROVE 46.77N 109.28W
12/20/2010 M2.0 INCH FERGUS MT PUBLIC
2 INCHES OF NEW SNOW IN THE PAST 24 HOURS IN THE HALF
MOON PASS AREA.
0800 AM SNOW 1 W MOCCASIN 47.05N 109.93W
12/20/2010 M6.0 INCH JUDITH BASIN MT PUBLIC
6 INCHES OF NEW SNOW IN THE PAST 24 HOURS AT THE MSU
CENTRAL AG RESEARCH CENTER.
0807 AM SNOW 1 N HELENA 46.60N 112.02W
12/20/2010 M3.8 INCH LEWIS AND CLARK MT PUBLIC
3.8 INCHES OF NEW SNOW SINCE LAST NIGHT.
0900 AM SNOW 3 SW CUT BANK 48.61N 112.38W
12/20/2010 E2.0 INCH GLACIER MT OFFICIAL NWS OBS
2 INCHES OF NEW SNOW OVER THIS PAST WEEKEND AT THE CUT
BANK AIRPORT.
0900 AM SNOW FORT BENTON 47.83N 110.66W
12/20/2010 M3.5 INCH CHOUTEAU MT CO-OP OBSERVER
3.5 INCHES OF NEW SNOW IN THE PAST 24 HOURS IN FORT
BENTON.
0900 AM SNOW 1 SSE WEST YELLOWSTONE 44.65N 111.10W
12/20/2010 M5.5 INCH GALLATIN MT CO-OP OBSERVER
5.5 INCHES OF NEW SNOW IN THE WEST YELLOWSTONE AREA IN
THE PAST 24 HOURS.
1000 AM SNOW 14 SW STOCKETT 47.22N 111.39W
12/20/2010 M5.0 INCH CASCADE MT TRAINED SPOTTER
5 INCHES OF NEW SNOW SINCE LAST NIGHT.
1000 AM SNOW DILLON 45.22N 112.63W
12/20/2010 E2.0 INCH BEAVERHEAD MT LAW ENFORCEMENT
2 INCHES OF NEW SNOW IN THE DILLON AREA OVERNIGHT.
1200 PM SNOW 3 N WOLF CREEK 47.05N 112.07W
12/20/2010 E5.0 INCH LEWIS AND CLARK MT TRAINED SPOTTER
5 INCHES OF NEW SNOW IN THE PAST 24 HOURS JUST NORTH OF
WOLF CREEK.
&&
BRUSDALocal storm report, Dec 20, 12:51 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1251 PM MST MON DEC 20 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW 7 SE ROCKY BOY 48.18N 109.69W
12/20/2010 E3.5 INCH HILL MT TRAINED SPOTTER
3.5 INCHES OF NEW SNOW IN THE PAST 24 HOURS.
&&
BRUSDAFlood, Cascade
- When
- December 20, 1:58 PM MST to December 30, 11:41 AM MST
- Where
- Cascade County, Great Falls to 0.5 mi SE of Great Falls
- Cause
- Ice Jam
- Reported by
- Public
- Coordinates
- 47.520, -111.300
Ice jamming on the Missouri River in Great Falls caused minor flooding of Lower River Road. A portion of the road was closed for several days.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, December 20 to 21, 20101 death · 8 injured · 20 events
- Winter Weather in Indiana, December 20, 20101 death · 3 injured · $20,000 · 1 event
- Winter Storm in Wyoming, December 20 to 23, 201030 events
- Heavy Snow in North Dakota, December 20 to 21, 201023 events
- Winter Storm and Winter Weather in Minnesota, December 20 to 21, 2010$17,000 · 7 events
- Winter Storm in Minnesota, December 20, 201016 events
- Heavy Snow and Winter Weather in South Dakota, December 20, 201013 events
- Winter Storm in Montana, December 20 to 21, 201012 events
- Heavy Snow in Minnesota, December 20 to 21, 201011 events
- Winter Weather in Iowa, December 20 to 21, 20109 events
- Heavy Snow and Winter Weather in Minnesota, December 20, 20108 events
- Winter Storm and Winter Weather in Iowa, December 20 to 21, 20108 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273593.